zbMATH — the first resource for mathematics

Systems of differential equations that are competitive or cooperative. V: Convergence in 3-dimensional systems. (English) Zbl 0712.34045
[For part III, see Nonlinearity 1, 51-71 (1988; Zbl 0658.34024).]
Within the framework of monotone dynamical systems the author presents new results for existence of equilibria and cycles, convergence of all trajectories, global stability and structural stability of 3-dimensional systems. The overall theme is to show that any nontrivial limit set must lie on the boundary of a bounded set A, having nonempty interior, which is semi-invariant.
In Section 1 these sets A are defined and - among others - statements of the following form are obtained: if an invariant strongly balanced Jordan curve K lies in an order interval [a,b), then K lies on the boundary of a closed 3-ball in [a,b] which is positively or negatively invariant according as the vector field is competitive or cooperative; or: if an order interval [a,b] contains no equilibrium, then the orbit of every point of [a,b] must leave [a,b] in either time direction. In Section 2 three-dimensional systems are studied which are cooperative with negative divergence. It is shown e.g. that there are no cycles, and that in the irreducible case every compact limit set consists of equilibria. Also a global stability result for certain cooperative systems is obtained. Structural stability is considered in Section 3. It is shown that the flow in any attractor basin is structurally stable if equilibria are hyperbolic with stable and unstable manifolds intersecting transversally. The results are applied to positive feedback loops.
Reviewer: B.Aulbach

34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
34D30 Structural stability and analogous concepts of solutions to ordinary differential equations
37-XX Dynamical systems and ergodic theory
Full Text: DOI
[1] Coppel, W, Stability and asymptotic behavior of differential equations, (1965), Heath Boston · Zbl 0154.09301
[2] Eilenberg, S; Steenrod, N, Foundations of algebraic topology, (1952), Princeton Univ. Press Princeton, NJ · Zbl 0047.41402
[3] Hartman, P, Ordinary differential equations, (1964), Wiley New York · Zbl 0125.32102
[4] Hirsch, M.W, Differential topology, (1976), Springer-Verlag New York/Berlin · Zbl 0121.18004
[5] Hirsch, M.W, (), [Published as Ref. [10]
[6] Hirsch, M.W, Systems of differential equations that are competitive or cooperative. I: limit sets, SIAM J. math. anal., 13, 167-179, (1982) · Zbl 0494.34017
[7] Hirsch, M.W, Convergence in ordinary and partial differential equations, () · Zbl 0121.18004
[8] Hirsch, M.W, Differential equations and convergence almost everywhere in strongly monotone semiflows, Contemp. math., 17, 267-285, (1983) · Zbl 0523.58034
[9] Hirsch, M.W, The dynamical systems approach to differential equations, Bull. amer. math. soc. (N.S.), 11, 1-64, (1984) · Zbl 0541.34026
[10] Hirsch, M.W, Systems of differential equations that are competitive or cooperative. II: convergence almost everywhere, SIAM J. math. anal., 16, 423-439, (1985) · Zbl 0658.34023
[11] Hirsch, M.W, Systems of differential equations that are competitive or cooperative. III: competing species, Nonlinearity, 1, 51-71, (1988) · Zbl 0658.34024
[12] Hirsch, M.W, Systems of differential equations that are competitive or cooperative. IV: structural stability in 3-dimensional systems, SIAM J. math. anal., (1989), in press
[13] Hirsch, M.W; Pugh, C.C, Cohomology of chain recurrent sets, Ergodic th. dynam. sys., 8, 73-80, (1988) · Zbl 0643.54039
[14] Kamke, E, Zur theorie der systeme gewöhnlicher differential gleichungen II, Acta math., 58, 57-85, (1932) · Zbl 0004.06104
[15] Kupka, I, Contributions à la théorie des champs génériques, Contrib. differential equations, 2, 457-484, (1963) · Zbl 0149.41002
[16] Mallet-Paret, J; Smith, H.L, The Poincaré-Bendixson theorem for monotone cyclic feedback systems, (1987), in press
[17] Morse, A.P, The behavior of a function on its critical set, Ann. of math. (2), 40, 62-70, (1939) · JFM 65.0207.03
[18] Müller, M, Über das fundamentaltheorem in der theorie der gewöhnlichen differentialgleichungen, Math. Z., 26, 619-645, (1926) · JFM 53.0400.02
[19] Selgrade, J, Asymptotic behavior of solutions to single loop positive feedback systems, J. differential equations, 38, 80-103, (1980) · Zbl 0419.34054
[20] Selgrade, J, A Hopf bifurcation in single-loop positive-feedback systems, Quart. appl. math., 347-351, (1982) · Zbl 0498.34030
[21] Smith, H.L, Periodic orbits of competitive and cooperative systems, J. differential equations, 65, 361-373, (1986) · Zbl 0615.34027
[22] Smith, H.L, On the asymptotic behavior of a class of deterministic models of cooperating species, SIAM J. appl. math., 46, 368-375, (1986) · Zbl 0607.92023
[23] Smith, H.L, Periodic solutions of periodic competitive and cooperative systems, SIAM J. math. anal., 17, 1289-1318, (1986) · Zbl 0609.34048
[24] Smith, H.L, Periodic competitive differential equations and the discrete dynamics of competitive maps, J. differential equations, 64, 165-194, (1986) · Zbl 0596.34013
[25] Smith, H.L, Competing subcommunities of mutualists and a generalized kamke theorem, SIAM J. appl. math., 46, 856-874, (1986) · Zbl 0609.92033
[26] Smith, H.L, Systems of differential equations which generate a monotone flow. A survey of results, SIAM rev., 30, 87-113, (1988) · Zbl 0674.34012
[27] Smith, H.L; Waltman, P, A classification theorem for three dimensional competitive systems, J. differential equations, 70, 325-332, (1987) · Zbl 0638.34022
[28] Spanier, E, Algebraic topology, (1966), McGraw-Hill New York · Zbl 0145.43303
[29] Wilson, W, Smoothing derivatives of functions and applications, Trans. amer. math. soc., 139, 413-428, (1969) · Zbl 0175.20203
[30] Griffith, J.S, Mathematics of cellular control processes, II: positive feedback to one gene, J. theor. biol., 20, 209-222, (1986)
[31] Smale, S, On the differential equations of species in competition, J. math. biol., 3, 5-7, (1976) · Zbl 0344.92009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.